Show Summary Details
Page of

The Neuroleptic Malignant Syndrome 

The Neuroleptic Malignant Syndrome
Chapter:
The Neuroleptic Malignant Syndrome
Author(s):

Edward Shorter

and Max Fink

DOI:
10.1093/med/9780190881191.003.0009
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2021. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 08 March 2021

Reports of fatal febrile, hypertensive, tachycardic neurotoxic cases followed quickly on the introduction of potent new neuroleptic drugs in the 1970s. Patients became mute, rigid, posturing, and staring, showing the signs of catatonia. Labeled the neuroleptic malignant syndrome (NMS), attention was first given to neuroleptic blockade of dopamine receptors as the cause, but treatments with dopamine agonists (bromocriptine) and muscle relaxants (dantrolene) offered little benefit. When catatonia was recognized, treatments with benzodiazepines (lorazepam, diazepam) and induced seizures (electroshock, ECT) led to clinical relief and the saving of lives. The recognition of NMS as catatonia stimulated a revision of the century-long view of catatonia as a form of schizophrenia, with calls for catatonia to be considered independent of schizophrenia.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.